Alert archive / North Carolina / High Wind Warnings in 2024
High Wind Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Dec 4, 2024, 2:07 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It took effect at Dec 4, 2024, 7:00 PM EST. It was in force for 21 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 4, 2024, 2:07 AM EST (07:07 UTC)
- In effect from
- Dec 4, 2024, 7:00 PM EST
- Expired
- Dec 5, 2024, 4:00 PM EST
- In force
- 21 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 5, 5:12 AM EST | NON-TSTM WND GST 61 | West Jefferson, NC | The West Jefferson AWOS located on Mt. Jefferson recorded a wind gust of 61 mph. |
| Dec 5, 5:40 AM EST | NON-TSTM WND GST 66 | 4 Wnw Rugby, VA | |
| Dec 5, 5:54 AM EST | NON-TSTM WND GST 64 | 1 Ne Piney Creek, NC | |
| Dec 5, 5:55 AM EST | NON-TSTM WND GST 61 | 1 Se Boone, NC | |
| Dec 5, 6:15 AM EST | NON-TSTM WND GST 72 | 1 W Aho, NC | |
| Dec 5, 6:25 AM EST | NON-TSTM WND GST 76 | West Jefferson, NC | The West Jefferson AWOS recorded a wind gust from the west at 76 mph. |
| Dec 5, 7:00 AM EST | NON-TSTM WND GST 68 | 1 Sse Jefferson, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311 WWUS71 KRNK 040707 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 207 AM EST Wed Dec 4 2024 NCZ001-002-018-VAZ015-041800- /O.UPG.KRNK.HW.A.0001.241205T0000Z-241205T2100Z/ /O.NEW.KRNK.HW.W.0005.241205T0000Z-241205T2100Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of Volney, Troutdale, West Jefferson, Boone, Sparta, Independence, and Whitetop 207 AM EST Wed Dec 4 2024 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... * WHAT...West winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Grayson County. * WHEN...From 7 PM this evening to 4 PM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ SH
6 follow-up statements
486 WWUS71 KRNK 040712 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 212 AM EST Wed Dec 4 2024 NCZ001-002-018-VAZ015-041515- /O.CON.KRNK.HW.W.0005.241205T0000Z-241205T2100Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of Volney, Troutdale, West Jefferson, Boone, Sparta, Independence, and Whitetop 212 AM EST Wed Dec 4 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... * WHAT...West winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Grayson County. * WHEN...From 7 PM this evening to 4 PM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ VAZ007-009>014-016>020-022>024-WVZ042>044-507-041515- /O.NEW.KRNK.WI.Y.0018.241205T0000Z-241205T2100Z/ Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer- Summers-Monroe-Eastern Greenbrier- Including the cities of Blacksburg, Roanoke, Clifton Forge, Fincastle, Lexington, Hinton, Pearisburg, Hot Springs, Tazewell, Wytheville, Radford, Union, Flat Top, Galax, Salem, Hix, New Castle, White Sulphur Springs, Lewisburg, Covington, Floyd, Bland, Marion, Pulaski, Buena Vista, Alderson, and Bluefield 212 AM EST Wed Dec 4 2024 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest and west central Virginia and southeast West Virginia. * WHEN...From 7 PM this evening to 4 PM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SH
823 WWUS71 KRNK 041502 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1002 AM EST Wed Dec 4 2024 NCZ001-002-018-VAZ015-050030- /O.CON.KRNK.HW.W.0005.241205T0000Z-241205T2100Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of Sparta, Volney, West Jefferson, Whitetop, Troutdale, Boone, and Independence 1002 AM EST Wed Dec 4 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Grayson County. * WHEN...From 7 PM this evening to 4 PM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris and tree limbs. Use caution if you must drive. && $$ VAZ007-009>014-016>020-022>024-WVZ042>044-507-050030- /O.CON.KRNK.WI.Y.0018.241205T0000Z-241205T2100Z/ Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer- Summers-Monroe-Eastern Greenbrier- Including the cities of Hinton, Bluefield, Buena Vista, Lewisburg, Hix, Fincastle, Clifton Forge, Roanoke, New Castle, Galax, Salem, Pearisburg, Hot Springs, Floyd, Tazewell, Radford, Lexington, Covington, Union, Alderson, Marion, Pulaski, Bland, Blacksburg, White Sulphur Springs, Wytheville, and Flat Top 1002 AM EST Wed Dec 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... * WHAT...West winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest and west central Virginia and southeast West Virginia. * WHEN...From 7 PM this evening to 4 PM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BMG
554 WWUS71 KRNK 050002 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 702 PM EST Wed Dec 4 2024 NCZ001-002-018-VAZ015-051015- /O.CON.KRNK.HW.W.0005.000000T0000Z-241205T2100Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of Boone, Volney, West Jefferson, Whitetop, Independence, Troutdale, and Sparta 702 PM EST Wed Dec 4 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Grayson County. * WHEN...Until 4 PM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Roads may be blocked by downed trees and power lines. * ADDITIONAL DETAILS...The strongest wind will be mainly between 3AM and 11AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NCZ003-019-VAZ032>035-051015- /O.EXA.KRNK.WI.Y.0018.000000T0000Z-241205T2100Z/ Surry-Wilkes-Patrick-Franklin-Bedford-Amherst- Including the cities of Rocky Mount, Bedford, Wilkesboro, Dobson, Amherst, and Stuart 702 PM EST Wed Dec 4 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Surry and Wilkes Counties. In Virginia, Amherst, Bedford, Patrick, and Franklin Counties. * WHEN...Until 4 PM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest wind will be along the crest of the Blue Ridge, mainly between 3AM and 11AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects, including holiday decorations. && $$ VAZ007-009>014-016>020-022>024-WVZ042>044-507-051015- /O.CON.KRNK.WI.Y.0018.000000T0000Z-241205T2100Z/ Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer- Summers-Monroe-Eastern Greenbrier- Including the cities of Clifton Forge, Hix, Alderson, Marion, Wytheville, Salem, Blacksburg, Fincastle, Lewisburg, New Castle, White Sulphur Springs, Flat Top, Hinton, Buena Vista, Galax, Radford, Pulaski, Bland, Hot Springs, Floyd, Pearisburg, Covington, Roanoke, Lexington, Tazewell, Union, and Bluefield 702 PM EST Wed Dec 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THURSDAY... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Southwest and west central Virginia and southeast West Virginia. * WHEN...Until 4 PM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest wind will be along the crest of the Blue Ridge, mainly between 3AM and 11AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects, including holiday decorations. && $$ AMS
340 WWUS71 KRNK 050826 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 326 AM EST Thu Dec 5 2024 NCZ001-002-018-VAZ015-052000- /O.CON.KRNK.HW.W.0005.000000T0000Z-241205T2100Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of Troutdale, Sparta, Independence, Whitetop, West Jefferson, Boone, and Volney 326 AM EST Thu Dec 5 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Grayson County. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ WVZ508-052000- /O.NEW.KRNK.CW.Y.0001.241205T2100Z-241206T1500Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 326 AM EST Thu Dec 5 2024 ...COLD WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EST FRIDAY... * WHAT...Very cold wind chills as low as 10 below expected. * WHERE...Western Greenbrier County. * WHEN...From 4 PM this afternoon to 10 AM EST Friday. * IMPACTS...The cold wind chills as low as 10 below zero could result in hypothermia if precautions are not taken. Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. Very cold temperatures can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. && $$ NCZ003-019-VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-507- 052000- /O.CON.KRNK.WI.Y.0018.000000T0000Z-241205T2100Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-Summers-Monroe- Eastern Greenbrier- Including the cities of Pearisburg, Covington, Radford, Amherst, Bluefield, Galax, Marion, Rocky Mount, Wytheville, Blacksburg, Wilkesboro, Lexington, Bland, Pulaski, Clifton Forge, Fincastle, Stuart, Dobson, Hix, New Castle, Buena Vista, Floyd, Hot Springs, Lewisburg, Alderson, Salem, Roanoke, Union, Flat Top, Tazewell, White Sulphur Springs, Bedford, and Hinton 326 AM EST Thu Dec 5 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SH
315 WWUS71 KRNK 051936 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 236 PM EST Thu Dec 5 2024 NCZ001-002-018-VAZ015-052100- /O.CON.KRNK.HW.W.0005.000000T0000Z-241205T2100Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of Troutdale, Volney, West Jefferson, Boone, Independence, Sparta, and Whitetop 236 PM EST Thu Dec 5 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Grayson County. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Roads may be blocked by downed trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris and tree limbs. Use caution if you must drive. && $$ WVZ508-060345- /O.CON.KRNK.CW.Y.0001.241205T2100Z-241206T1500Z/ Western Greenbrier- Including the cities of Quinwood, Rainelle, and Duo 236 PM EST Thu Dec 5 2024 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST FRIDAY... * WHAT...Very cold wind chills as low as 10 below expected. * WHERE...Western Greenbrier County. * WHEN...Until 10 AM EST Friday. * IMPACTS...The cold wind chills as low as 10 below zero could result in hypothermia if precautions are not taken. Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. Very cold temperatures can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. && $$ NCZ003-019-VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-507- 052100- /O.CON.KRNK.WI.Y.0018.000000T0000Z-241205T2100Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-Summers-Monroe- Eastern Greenbrier- Including the cities of Alderson, Wilkesboro, Salem, Bedford, Bluefield, Hix, Floyd, Rocky Mount, Covington, Union, White Sulphur Springs, Wytheville, Pulaski, Marion, Blacksburg, Galax, Flat Top, Roanoke, Buena Vista, Dobson, Radford, Hot Springs, Clifton Forge, Tazewell, Pearisburg, Bland, Hinton, Lewisburg, Amherst, New Castle, Lexington, Stuart, and Fincastle 236 PM EST Thu Dec 5 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Northwest winds 15 to 20 mph with gusts up to 40 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BMG
760 WWUS71 KRNK 052105 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 405 PM EST Thu Dec 5 2024 NCZ001-002-018-VAZ015-052215- /O.EXP.KRNK.HW.W.0005.000000T0000Z-241205T2100Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of Boone, Sparta, Troutdale, West Jefferson, Whitetop, Volney, and Independence 405 PM EST Thu Dec 5 2024 ...HIGH WIND WARNING HAS EXPIRED... The threat for damaging wind has ended. Wind gusts will gradually diminish this evening. $$ NCZ003-019-VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-507- 052215- /O.EXP.KRNK.WI.Y.0018.000000T0000Z-241205T2100Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-Summers-Monroe- Eastern Greenbrier- Including the cities of Union, Hinton, Hot Springs, Rocky Mount, Bedford, Buena Vista, Marion, Amherst, Stuart, Bluefield, Wytheville, White Sulphur Springs, Wilkesboro, Lewisburg, Galax, New Castle, Lexington, Floyd, Blacksburg, Roanoke, Covington, Alderson, Radford, Clifton Forge, Hix, Pulaski, Fincastle, Salem, Flat Top, Pearisburg, Dobson, Bland, and Tazewell 405 PM EST Thu Dec 5 2024 ...WIND ADVISORY HAS EXPIRED... The threat has ended. Wind gusts will gradually diminish this evening. $$ WVZ508-060600- /O.CON.KRNK.CW.Y.0001.000000T0000Z-241206T1500Z/ Western Greenbrier- Including the cities of Duo, Rainelle, and Quinwood 405 PM EST Thu Dec 5 2024 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST FRIDAY... * WHAT...Very cold wind chills as low as 10 below. * WHERE...Western Greenbrier County. * WHEN...Until 10 AM EST Friday. * IMPACTS...The cold wind chills as low as 10 below zero could result in hypothermia if precautions are not taken. Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. && $$ AMS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Dec 3, 9:34 PM EST, 4 hours 33 minutes earlier.
Area forecast discussion, Dec 3, 9:34 PM EST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
934 PM EST Tue Dec 3 2024
.SYNOPSIS...
High pressure returns tonight and Wednesday, allowing for
clearing skies and slightly warmer temperatures Wednesday
afternoon. Another cold front is expected to bring mountain snow
showers Wednesday night into Thursday, along with very gusty
northwest winds. Another round of cold air arrives behind the
system for Friday into the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 932 PM EST Tuesday...
Cloud cover is eroding across the mountains, and flurries have
ended. Perhaps another hour or two for clear skies for
everyone. Have made only minor adjustments to hourly
temperatures, dew points, sky cover, and wind speeds/gusts to
better match the latest conditions and expected trends into the
early morning hours of Wednesday.
As of 645 PM EST Tuesday...
Cloud cover continues to hold fast over portions of the
mountains. Although we still do expect a trend to clear/clearer
skies through the evening, the rate at which this decrease
occurs is expected to be slower than earlier advertised.
Additionally, stray flurries cannot be ruled out completely
until the cloud cover completely dissipates. Have adjusted
hourly sky cover and weather grids through the early part of
the overnight hours accordingly. No other significant changes
were made. Have tweaked hourly temperature, dew point, and wind
speed/gusts to better reflect the latest conditions and expected
trends through the evening hours.
As of 130 PM EST Tuesday...
Key Messages:
1) Snow showers over the mountains will become more
intermittent this evening.
2) A strong cold front arrives Wednesday night bringing strong
winds and another chance of snow.
Upslope clouds and snow have lingered a bit long than originally
forecast. Locations from Richlands, Wytheville, and north into
southeast West Virginia have seen continued snow showers all
day. Though guidance has this activity already gone, it is still
currently snowing in many of the aforementioned areas. Have
extended the chance of snow showers through this evening. Some
minor accumulations possible and certainly some slick spots on
roadways with temperatures still in the lows 20s, and especially
tonight with temperatures dropping into the teens.
Attention then turns to the north where a strong low pressure
system is expected to rapidly develop and strengthen over
southern Canada and the Great Lakes on Wednesday. Ahead of this
system, weak southerly flow will allow for a day of thawing with
temperatures Wednesday afternoon in the upper 30s and low 40s. A
trailing surface cold front associated with the strengthening
low will quickly enter the area Wednesday night. Bands of snow
are possible with the passage of the front, some of which could
be heavy at times and quickly coat untreated roadways,
especially during the very early morning hours on Thursday.
Highest confidence for accumulating snows will be at the higher
elevations along the western slopes where an inch to two inches
of snow could fall before daybreak.
Confidence has also increased in the potential for high winds
with the passage of the cold front. Guidance now consistently
indicating a strong 850mb jet around 60kts entering the region
late Wednesday evening and lingers through Wednesday night.
Taking a look at HREF probabilities of gusts greater than 55mph,
it highlights portions of the southern Blue Ridge from Boone
and northward into the Grayson Highlands with very high
probability of gusts exceeding 55mph through Wednesday night.
With increasing probabilities of strong wind gusts and the
advertised jet on multiple runs of recent guidance, a High Wind
Watch will be issued for the Southern Blue Ridge.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 110 PM EST Tuesday...
Key Messages:
1) Confidence is high for gusty northwest winds, mountain snow
showers, and Arctic air for Thursday and Thursday night.
2) Dry weather prevails during Friday and Friday night.
Thursday morning will feature the highest northwest wind gusts as an
850 mb jet reaching up to 55 knots passes overhead. Snow showers
should fly in the wind along and west of the Blue Ridge, but the
coverage will wane by Thursday afternoon into Thursday night as the
wind gradually weakens. Cold air advection should cause temperatures
to plummet into the teens by Friday morning. The combination of the
Arctic air mass and the northwest wind could drop wind chill values
below zero across western Greenbrier County, Mount Rogers, Mountain
Lake, Burkes Garden, and the higher elevations of Ashe and Watauga
counties during late Thursday into early Friday.
Canadian high pressure will eventually arrive to bring dry weather
for Friday. The drier air and lighter winds should stop the upslope
snow showers by this point in time. Skies should clear to allow
plentiful sunshine, but high temperatures on Friday may only reach
the 20s and 30s for most locations. Another frigid night is expected
during Friday night with lows falling into the teens due to good
radiational cooling from light winds and mainly clear skies.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 110 PM EST Tuesday...
Key Messages:
1) Confidence is high for dry weather and a warming trend during the
upcoming weekend.
2) Rain chances will increase from a low pressure system arriving by
Sunday night and lingering through Tuesday.
High pressure will maintain control across the Appalachian Mountains
through Saturday and Saturday night to keep conditions dry.
Meanwhile, heights aloft should begin to climb as an upper level
ridge builds over the Southeast. The flow at the surface will turn
towards the southwest during the weekend. Adding all of these
factors together yields a warming trend with temperatures climbing
into the 40s and 50s by Sunday afternoon.
The models continue to trend slower with the arrival of a low
pressure system developing in the southern Plains. Moisture from the
Gulf of Mexico should spread northeastward by Sunday night into
Monday to provide increasing chances of rain. Although there is a
low chance of frozen precipitation initially on Sunday night, the
warm air advection should quickly switch anything over to just rain
by Monday morning. Confidence in the evolution of the low pressure
system diminishes notably by Monday night into Tuesday as the models
struggle with timing and subtle waves of low pressure developing
within the overall system. Thus, rain chances will linger through
Tuesday, but temperatures should remain milder.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
As of 635 PM EST Tuesday...
Residual MVFR ceilings continue generally along and west of a
KLWB-KBCB-KTNB line along with enough of northwest upslope fetch
to wring out a few flurries. Visibilities remain VFR. By
04Z/11pm EST most, if not all, of the MVFR ceilings will have
either scattered out, or cleared. VFR conditions are expected
for the entire area the second half of the night through
Wednesday. Although, ceilings of 5000-7000ft AGL return to the
mountains during the afternoon.
Low level southwest winds are expected to increase Wednesday in
advance of an approaching cold front. An 850mb jet of 40 to
50kts is expected by the afternoon, with pockets of LLWS
expected as surface winds will still generally be out of the
south with sustained speeds more in the 10 to 15 kt range.
Confidence in the above aviation scenario is high.
EXTENDED AVIATION OUTLOOK...
Primarily VFR conditions are expected in the foothills and
piedmont through Friday.
Wednesday night into Thursday, upslope snow showers and sub-VFR
conditions are expected over parts of southeast West Virginia.
Very gusty northwest winds are expected for all locations
Wednesday night into Thursday, especially across the mountains.
Dry, cold, VFR conditions are expected Thursday night through
Saturday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Watch from Wednesday evening through Thursday
afternoon for VAZ015.
NC...High Wind Watch from Wednesday evening through Thursday
afternoon for NCZ001-002-018.
WV...None.
&&
SYNOPSIS...BMG
NEAR TERM...BMG/DS
SHORT TERM...PW
LONG TERM...PW
AVIATION...BMG/DSHazardous weather outlook, Dec 3, 2:19 PM EST, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 219 PM EST Tue Dec 3 2024 NCZ001-002-018-VAZ015-041930- Ashe-Alleghany NC-Watauga-Grayson- 219 PM EST Tue Dec 3 2024 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ007-009>014-016>020-022>024-WVZ042>044-507-508-041930- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 219 PM EST Tue Dec 3 2024 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Northwest winds may gust between 35 and 55 mph during Wednesday night through Thursday. In addition, accumulating snow is possible for the western mountains and the Greenbrier Valley. Wind chills may also drop to between 5 degrees above and 5 degrees below zero Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ003>006-019-020-VAZ032>035-043>047-058-059-041930- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 219 PM EST Tue Dec 3 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PW
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 2:12 AM EST | Wind Advisory | RNK | Surry, Wilkes | 38 hr |
Nearby
High Wind Warnings in North Carolina, 2024High Wind Warnings in Virginia, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.